Back to Ask the Diabetes Team Ask the Diabetes Team

From Calgary, Alberta, Canada:

I recently had a very low reaction at night after I had given my insulin and had my snack. I treated it, perhaps too much, and had a reading in the morning of 12.3 mmol/l [221 mg/dl]. Then at lunch the reading was 19 and 15 at supper. These high readings have continued today. Is there any possibility that the reaction I experienced a couple of days ago could have affected my sugars? I have had really tight control this past month and so these readings have worried me.


Without knowing a great deal more about your diabetes history it is hard to be precise about what has happened recently. The original hypoglycemic episode could have been due to eating much less for supper that night or to an unusual amount of exercise that afternoon. There was probably a rebound which caused the high blood sugar in the morning. However, I do not think that it would be a cause of sustained high blood sugars especially on top of a period of very good control.

The two most likely explanations are either that you may be incubating an infection which is as yet subclinical, or that you were considerably stressed by the unexpected hypoglycemic episode. If you do not settle back into your previous mode of good control in a few days I think that you should talk to your diabetes team, at least on the phone.


Additional comments from Dr. Lebinger:

In my experience, the rebound hyperglycemia (increase in blood sugar) after a previous low blood sugar can persist up to 3 days. I usually tell people to avoid raising the insulin dose for 3 days after a low blood sugar to avoid precipitating the same problem (low blood sugar followed by high blood sugar) once the initial rebound wears off.

Of course, if the person is sick or spilling ketones, he can't wait three days to take extra insulin, but may need extra Regular or lispro insulin [Humalog®] right away.

TGL Original posting 22 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.